About 10 million U.S. patients likely will need new prescriptions to treat their mild to moderate pain symptoms after the FDA announced Nov. 19(www.fda.gov) that two brand-name medications containing propoxyphene are being voluntarily withdrawn from the market because of concerns about their ability to produce potentially serious or even fatal heart rhythm abnormalities.
The opioid -- which is manufactured and sold by Xanodyne Pharmaceuticals Inc. as Darvon and, in combination with acetaminophen, as Darvocet -- had been on the market since the 1950s.
John Jenkins, M.D., director of the Office of New Drugs in the FDA's Center for Drug Evaluation and Research, or CDER, said in a Nov. 19 news conference that propoxyphene met FDA standards when it was approved in 1957. However, standards at that time did not include an assessment of a product's effect on the electrical activity of the heart, which now is required of all new drugs.
A citizen petition called for the drug to be removed from the market in January 2009. An FDA advisory committee agreed, voting 14-12 against continued marketing of products containing propoxyphene.
The FDA, however, allowed the drug to stay on the market in a July 2009 ruling that required a new boxed warning be added to the drug's label, as well as development of a medication guide for patients explaining the risks associated with the medication.
At that time, Xanodyne also was required to conduct a new safety study to review the drug's effect on the electrical activity of the heart.
According to Jenkins, the results of the recently completed study show that propoxyphene, taken at or slightly above the recommended dose, produces significant changes in the electrical activity of the heart as measured by electrocardiography. The drug significantly increases the QT interval and increases the duration of the PR interval and QRS complex. He said such changes can increase the risk for serious and even fatal abnormal heart rhythms.
Based on the new data, Jenkins said the FDA decided the benefits of the drug no longer outweighed its risks, and the agency asked Xanodyne to remove the products from the market. Manufacturers of generic propoxyphene-containing medications also will be asked to withdraw their products.
Gerald Dal Pan, M.D., M.H.S., director of the CDER's Office of Surveillance and Epidemiology, said during the news conference that the changes to the heart's electrical activity are not cumulative, and the risk ends when a patient stops taking propoxyphene.
Dal Pan cautioned that patients taking propoxyphene products should not stop taking their medication right away. Instead, he said, they should promptly contact their physician and switch to another pain medication.
The FDA issued the following recommendations for physicians:
- stop prescribing and dispensing propoxyphene-containing products to patients;
- contact patients taking propoxyphene-containing products, inform them of the risks and ask them to discontinue the drug;
- discuss alternative pain management strategies with patients;
- be aware of the possible risk of cardiac conduction abnormalities in patients taking propoxyphene and assess patients for these events if they present with any signs or symptoms of arrhythmia; and
- report any side effects associated with propoxyphene use to the FDA's MedWatch program(www.fda.gov).